While the main oral infections associated with HIV infection and AIDS have been brought under control, the use of powerful new protease inhibitors to treat HIV has led to a dramatic, unexplained increase in oral warts among patients, a new study reveals.
Unlike the more treatable mouth and tongue infections, oral warts are difficult to control and highly prone to recur, says Deborah Greenspan, BDS, DSc, clinical professor of oral medicine in the UC San Francisco School of Dentistry and study principal investigator.
In addition, they are unsightly and uncomfortable, according to Greenspan. The warts can develop on the gums, tongue and lips, and can appear as an isolated lump or develop into a cauliflower-like mass. They often feel rough and interfere with eating.
"In the era of HAART (highly active antiretrovial therapy), we're seeing less of the common oral lesions, but an increase in oral warts caused by the human papillomavirus," Greenspan says. "We do not understand why this is happening."
HAART is the term for therapies, including protease inhibitors, that have been so successful in controlling HIV over the past few years.
The study of HIV-related oral infections was undertaken by a research team at the Oral AIDS Center in the UCSF Department of Stomatology. Results were presented yesterday (February 3) at the Sixth Conference on Retroviruses and Opportunistic Infections in Chicago.
The researchers analyzed the changes in oral infections detected in 3,542 HIV-positive patients at a special referral clinic of the Oral AIDS Center from 1990-98.
In addition to monitoring oral warts, the study noted changes in the prevalence of three conditions more commonly associated with HIV: oral candidiasis, a fungal infection that forms as patches in the mouth; hairy leukoplakia, non-removable white lesions on the tongue caused by a virus; and Kaposi's sarcoma, raised red oral lumps.